Hail, Teller
- When
- June 20, 4:33 PM MST to 4:38 PM MST
- Where
- Teller County, 4.18 mi N of Divide
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -105.150
Severe storms produced locally heavy rain on the Waldo Canyon burn scar and hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced locally heavy rain on the Waldo Canyon burn scar and hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 20, 2:04 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Pueblo CO 304 PM MDT MON JUN 20 2016 .SHORT TERM...(This evening through Tuesday) Issued at 240 PM MDT Mon Jun 20 2016 Current water vapor imagery and upper air analysis indicating center of the upper high over southwest Colorado owning to weak west to southwest flow aloft across the state, as a minor embedded wave continues to translate through the faster zonal flow aloft across the Northern Tier and Northern Rockies. At this surface, a weak boundary associated with the passing wave moved across northeastern Colorado this morning and looks to be stalling just north of the Highway 50 corridor at this time. Temperatures south of the boundary have warmed into the mid 90s to lower 100s across the eastern plains, while temperatures north of the boundary have been slowly cooling with DIA currently sitting at 71F as of 2pm. Regional radars indicating isolated to scattered showers and thunderstorms developing over the higher terrain, with the best coverage east of the CONTDVD. Tonight-Tuesday..The center of large upper high progged to slowly drift south and east into the four corners region through the day tomorrow, with flow aloft becoming more westerly though remaining weak. Latest SPC meso analysis indicating CAPES of 1000-1500 J/KG over and near the eastern mountains with less CAPE across the the rest of the area at this time. The weak flow aloft is owning to only modest shear across the area, though with the stalling boundary, could see enough shear to support a strong storm or two, mainly north and west of the Highway 50 and I-25 corridors through the evening, as supported by latest higher res models. Main threats looks to be strong gusty winds, though could not rule out some hail and locally heavy rainfall with a the strongest storms. Convection diminishes through the evening, with clearing skies and lows slightly above seasonal averages overnight. Weak lee troughing progged across the eastern plains supporting good mixing and helping to boost highs into the 90s to lower 100s across the lower elevations tomorrow, with 70s and 80s expected across the higher terrain and mainly 60s at the peaks. Could see another run at record highs for tomorrow, with current records at COS 95F and PUB 104F, both set in 1981, with 92F at ALS set just last year. There remains enough moisture in place under the ridge to work with another weak wave riding the periphery of the ridge to support isolated to scattered showers and storms across the area tomorrow afternoon, mainly over the higher terrain with best coverage along and west of the CONTDVD. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM MDT Mon Jun 20 2016 Upper trof moving across northern MT into ND will cut down the northward extent of the upper ridge Tuesday, sending a front through the southeast CO plains Tuesday night. Low level flow will turn easterly on Wednesday with upslope providing focus for thunderstorms across the southeast mountains once again. Rather flat westerly flow aloft with embedded disturbances will also help initiate thunderstorms across the central and southwest mountains during the afternoon where dew points will be slowly increasing as moisture circulates up under the ridge. Across the plains, models stall the front along the southern CO border with an axis of higher CAPE right along/immediately behind the front across the southern counties. Dew points along the Arkansas river and points northward drop off into the lower 40s which really cuts back CAPE values to the north of the boundary. Deep layer shear looks on the marginal side...especially southern areas, but pooling of CAPE could lead to one or two strong to near severe storms this day along the southern CO border. Elsewhere, locally heavy rainfall, small hail, gusty winds, and lightning threat will be the primary threats. Activity drifts eastward and diminishes Wednesday night. Thursday looks like another fairly active day. Southerly flow across the plains advects low level moisture back northward, so CAPE across the SE Mts and plains could be a tad higher. Deep layer shear still looks a little lacking due to light flow aloft, so main threat looks like lightning and locally heavy rainfall with at least some threat for sub severe hail and wind. Next upper trof moves in from the Pacific northwest into the northern U.S Rockies on Friday. Increasing southwest flow aloft should start to dry out the mountains, though not enough to completely curtail isolated thunderstorm development. Temperatures should start to heat up again on the plains with readings hitting around 100. Will have to watch the dry line/sfc trof axis for thunderstorm development during the afternoon across the plains, but CAPEs do not look terribly high, so main threat may be gusty winds and lightning. Southern extent of the upper trof swings through on Saturday sending another front through the area which may provide the focus for thunderstorm development across the southeast mountains and plains. Western mountains continue to look hot and dry. Upper Ridge rebuilds over the western US for Sunday into next Monday suggesting drier and warmer conditions. -KT && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 240 PM MDT Mon Jun 20 2016 VFR conditions expected to prevail at COS, PUB and ALS over the next 24 hours. A weak boundary has stalled just north of the Highway 50 corridor with the best available moisture remaining along and north of this boundary. Isolated to scattered storms have developed across the higher terrain this afternoon with the best coverage east of the CONTDVD at this time. Still looking for storms to spread south and east across the mountains and into the immediate adjacent plains through the early evening, with best chances of storms affecting the terminals at COS. Storms will be capable of producing strong and gusty outflow winds, as well mainly small hail and brief heavy rainfall. Storms diminish after sunset with clearing skies and generally light drainage winds overnight. Isolated to scattered afternoon storms are again expected over the higher terrain tomorrow afternoon. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT MON JUN 20 2016 COZ058>089-093>099-211800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1146 AM MDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN EXPECTED THIS AFTERNOON AND EVENING...WITH INITIAL DEVELOPMENT ACROSS THE HIGHER TERRAIN OF THE CONTINENTAL DIVIDE. THUNDERSTORM ACTIVITY WILL SPREAD SOUTH AND EAST ACROSS THE HIGHER TERRAIN AND ONTO THE IMMEDIATE ADJACENT PLAINS...ESPECIALLY IN THE PIKES PEAK REGION...THROUGH THE EVENING. THE MAIN RISKS FROM STORMS ACROSS THE MOUNTAINS WILL BE LOCALLY GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL. STORMS THAT MOVE ACROSS THE PIKES PEAK REGION COULD BECOME STRONG TO SEVERE...PRODUCING GUSTY WINDS TO AROUND 60 MPH...HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. HEAVY RAIN WHICH FALLS ON AREA BURN SCARS...ESPECIALLY THE WALDO CANYON SCAR...COULD PRODUCE LOCALIZED FLASH FLOODING. TEMPERATURES WILL CONTINUE TO RUN 10 TO 15 DEGREES ABOVE NORMAL ACROSS MUCH OF THE REGION...ESPECIALLY ACROSS SOUTH CENTRAL COLORADO AND AREAS ALONG AND SOUTH OF HIGHWAY 50. BE SURE TO REMAIN HYDRATED BY DRINKING PLENTY OF WATER. DO NOT LEAVE CHILDREN OR PETS UNATTENDED IN CLOSED VEHICLES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE HIGHER TERRAIN AND ADJACENT HIGH VALLEYS AND PLAINS TUESDAY THROUGH SUNDAY...WITH THE GREATEST COVERAGE LIKELY WEDNESDAY AND THURSDAY. THE PRIMARY RISKS WILL BE CLOUD TO GROUND LIGHTNING...WITH SOME OF THE STRONGER STORMS PRODUCING GUSTY WINDS TO 50 MPH AND HAIL SMALLER THAN QUARTERS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER THE MOUNTAINS INTO EL PASO COUNTY THIS AFTERNOON AND EVENING. 23/23
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT MON JUN 20 2016
COZ062-063-202145-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
314 PM MDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAFFEE COUNTY UNTIL
345 PM MDT...
AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TROUT CREEK PASS...OR 55 MILES NORTHEAST OF GUNNISON...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CHAFFEE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3894 10611 3894 10603 3891 10599 3891 10598
3890 10597 3889 10598 3888 10594 3887 10593
3885 10594 3882 10592 3879 10605 3895 10614
3896 10611
TIME...MOT...LOC 2114Z 245DEG 13KT 3891 10601
KTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT MON JUN 20 2016
COZ060-064>066-069-202230-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
348 PM MDT MON JUN 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY
UNTIL 430 PM MDT...
AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NORTH PASS...OR 34 MILES SOUTHEAST OF GUNNISON...
MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SARGENTS AND NORTH PASS.
LAT...LON 3843 10656 3842 10646 3831 10623 3797 10660
3808 10679
TIME...MOT...LOC 2148Z 213DEG 21KT 3810 10665
MWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT MON JUN 20 2016 COZ067-071-202300- SOUTHERN SAN LUIS VALLEY CO- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO- 413 PM MDT MON JUN 20 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONEJOS COUNTY UNTIL 500 PM MDT... AT 412 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANTONITO...OR 28 MILES NORTHWEST OF QUESTA...MOVING SOUTHWEST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANTONITO AND ORTIZ. LAT...LON 3714 10593 3702 10576 3700 10578 3699 10613 TIME...MOT...LOC 2212Z 039DEG 12KT 3703 10591 EP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT MON JUN 20 2016
COZ081-210000-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
510 PM MDT MON JUN 20 2016
...SPECIAL WEATHER STATEMENT...
AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DIVIDE...OR 24 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WOODLAND PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3900 10491 3893 10527 3908 10533 3913 10513
3913 10499
TIME...MOT...LOC 2309Z 249DEG 11KT 3903 10520
EPThe Denver radar (KFTG), 102 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630833, 630834, 630836, 630835, 630840, 630839, 630838, 630837.